wiredmason56 said:So, right now I'm on 75mg of Effexor, and my psychiatrist suggested adding Wellbutrin XL 150 mg, so I'm still weighing my options. The Effexor feels okay most of the time, but the side effects are a bit much—mostly some mild nausea, dilated pupils... kind of feels like I'm on some sort of stimulant, plus this hyperactive feeling that gets on my nerves a little. I might switch over to Wellbutrin eventually. In the meantime, I take Helix or Lustral whenever the anxiety hits, even though I'm technically supposed to take them three times a day. My doctor also prescribed Tegretol as a stabilizer to take before bed, but I tried it a couple of times and had these absolute horror stories during the night, so no thanks to that. That's why I'm looking into a hypnotic for those specific nights when sleep just won't come, because I really want to stay away from anything in the antipsychotic category.
wiredmason56, I am certainly not a medical professional, but I would strongly advise having a thorough discussion with your psychiatrist. Both Effexor and especially Wellbutrin can be quite stimulating, and it is perfectly common for them to cause insomnia. Not everyone reacts this way, of course, but it varies by individual. It seems to me that you fall into that category of people who feel like they are on cocaine when taking them—which is exactly what I told my own doctor. I am curious about the primary reason for your antidepressant prescription. If it is strictly for depression, then the medication is intended to lift your mood; however, if you are primarily dealing with anxiety or panic attacks, these specific drugs might just increase your agitation. If you aren't experiencing heavy depression, you might find Lexapro or Paxil more suitable. Your best course of action is to talk to her, describe these sensations in detail, and let her make the clinical assessment. You should also ask about alternative sleep aids. My psychiatrist often provides a few sample pills for me to test before she writes a formal prescription or official report, and I usually follow up with her via phone or text after a few days to report how I am doing.
Regarding the insomnia, if it is being driven by the underlying condition you are treating, then sleep is often the last thing to stabilize without pharmacological intervention. Generally speaking, once we begin to feel better or reach stability, the insomnia tends to resolve itself. However, it is certainly not helpful if your antidepressant is actively exacerbating the problem.